Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 252, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 28, 2008, 6:08 PM EDT for Loudon County, Roane County, Tennessee. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 6:08 PM EDT (22:08 UTC)
- Expired
- Jul 28, 2008, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Loudon County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:10 PM EDT | TSTM WND DMG | Kingston, TN | SEVERAL TREES, ONE POWER POLE AND POWER LINES DOWN IN KINGSTON. |
| Jul 28, 6:33 PM EDT | TSTM WND DMG | 1 Ne Loudon, TN | A TREE...POWER POLE AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2252 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 282208
SVRMRX
TNC105-145-282245-
/O.NEW.KMRX.SV.W.0252.080728T2208Z-080728T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOUDON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...LOUDON...LENOIR CITY...
ROANE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF KINGSTON...
* UNTIL 645 PM EDT
* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KINGSTON...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTH OF LOUDON BY 620 PM EDT...
LENOIR CITY BY 630 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3576 8454 3589 8451 3593 8428 3592 8428
3590 8426 3571 8416 3571 8417
TIME...MOT...LOC 2208Z 267DEG 22KT 3583 8445
$$
DGS2 follow-up statements
000
WWUS54 KMRX 282219
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT MON JUL 28 2008
TNC105-145-282245-
/O.CON.KMRX.SV.W.0252.000000T0000Z-080728T2245Z/
LOUDON TN-ROANE TN-
619 PM EDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR ROANE AND LOUDON COUNTIES...
AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BRADBURY...OR 6 MILES EAST OF KINGSTON...MOVING EAST AT
24 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LENOIR CITY BY 635 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3576 8454 3589 8451 3593 8428 3592 8428
3590 8426 3571 8416 3571 8417
TIME...MOT...LOC 2219Z 265DEG 21KT 3584 8438
$$
DGS000
WWUS54 KMRX 282243
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT MON JUL 28 2008
TNC105-145-282253-
/O.EXP.KMRX.SV.W.0252.000000T0000Z-080728T2245Z/
LOUDON TN-ROANE TN-
643 PM EDT MON JUL 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR ROANE AND LOUDON COUNTIES
EXPIRES AT 645 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3576 8454 3589 8451 3593 8428 3592 8428
3590 8426 3571 8416 3571 8417
TIME...MOT...LOC 2243Z 265DEG 21KT 3585 8421
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:11 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 28, 3:11 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 311 PM EDT MON JUL 28 2008 .SHORT TERM (TONIGHT AND TUESDAY)...A SHORTWAVE IS TRIGGERING ISOLATED THUNDERSTORMS ACROSS THE CWA THIS AFTERNOON. WITH MODERATE INSTABILITY IN PLACE...SOME STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON INCLUDING A FEW MORE SEVERE STORMS. BUT LACK OF DEEP MOISTURE SHOULD KEEP STORMS FROM INCREASING IN COVERAGE...SO ONLY WENT WITH SLIGHT CHANCE POPS FOR TONIGHT. STORMS SHOULD WEAKEN THIS EVENING. ANOTHER SHORTWAVE TRACKS THROUGH AGAIN ON TUESDAY. MOISTURE LIMITED AGAIN...SO ONLY WENT WITH 20/30 POPS FOR TUESDAY WITH THE BEST CHANCES IN THE MOUNTAINS. STAYED NEAR NGM/MET/MAV BLEND NUMBERS FOR TEMPERATURES. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...UPPER TROUGH WILL MOVE INTO THE NORTHEAST UNITED STATES BY THURSDAY. ASSOCIATED COLD FRONT WILL MOVE INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS BY LATE THURSDAY-FRIDAY MORNING. GFS AND NAM SHOWS MOISTURE INCREASING OVER THE REGION WEDNESDAY AND THURSDAY WITH A SERIES OF WEAK SHORT-WAVES MOVING ACROSS THE REGION AS UPPER TROUGH DEVELOPS OVER THE NORTHEAST. WILL CALL FOR INCREASING CHANCES OF CONVECTION THROUGH THURSDAY. CAN NOT RULE OUT SOME SEVERE CONVECTION AS WELL DURING THE AFTERNOON-EVENING HOURS. FOR FRIDAY THROUGH MONDAY...FRONT MOVES SOUTH OF THE REGION WITH DRIER AIR PULLING INTO THE FORECAST AREA. EXTENDED MODELS ALSO SHOW UPPER RIDING STRENGTHENING AS WELL...SO HOT TEMPERATURES AND DRY WEATHER RETURNS. WILL TREND HIGHS TOWARD THE WARMER 12Z GFS MOS NUMBERS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 94 73 91 72 / 20 20 30 40 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 92 71 88 70 / 20 20 20 50 50 OAK RIDGE, TN 69 92 71 88 70 / 20 20 20 50 40 TRI CITIES AIRPORT, TN 64 90 65 87 67 / 20 20 20 60 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH/DH
Hazardous weather outlook, Jul 28, 4:12 AM EDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 412 AM EDT MON JUL 28 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 412 AM EDT MON JUL 28 2008 /312 AM CDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE LATE WEDNESDAY INTO THURSDAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TG
In the hours before
Local storm report, Jul 28, 4:33 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG JONESVILLE 36.69N 83.12W
07/28/2008 LEE VA LAW ENFORCEMENT
TREES DOWN IN JONESVILLE AND DRYDEN. REPORTED BY
DISPATCH.
&&
MEPSpecial weather statement, Jul 28, 4:59 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 459 PM EDT MON JUL 28 2008 TNZ082-083-282200- BLEDSOE-RHEA- 459 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING BLEDSOE AND RHEA COUNTIES... AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF PIKEVILLE...MOVING EAST AT 10 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
Local storm report, Jul 28, 5:09 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
07/28/2008 WISE VA LAW ENFORCEMENT
LARGE TREE LIMB DOWN ON POWERLINES IN BIG STONE GAP.
REOPRTED BY DISPATCH.
0450 PM TSTM WND DMG GATE CITY 36.64N 82.58W
07/28/2008 SCOTT VA LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN ACROSS THE COUNTY.
REPORTED BY DISPATCH.
&&
MEPLocal storm report, Jul 28, 5:30 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
07/28/2008 WISE VA LAW ENFORCEMENT
SEVERAL TREES AND A POWER LINE DOWN IN BIG STONE GAP.
REPORTED BY DISPATCH.
&&
MEPSpecial weather statement, Jul 28, 5:56 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 556 PM EDT MON JUL 28 2008 TNZ014-037-038-282245- CLAIBORNE-GRAINGER-UNION- 556 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING CLAIBORNE...GRAINGER AND UNION COUNTIES... AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF MAYNARDVILLE...MOVING EAST AT 27 MPH. THIS STORM WILL BE NEAR... RUTLEDGE BY 625 PM EDT. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Special weather statement, Jul 28, 6:06 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 606 PM EDT MON JUL 28 2008 TNZ067>069-282245- KNOX-LOUDON-ROANE- 606 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING KNOX...LOUDON AND ROANE COUNTIES... AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KINGSTON...MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR... LENOIR CITY BY 630 PM EDT. FARRAGUT BY 640 PM EDT. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:09 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 66 min |
| Jul 28, 4:00 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 60 min |
| Jul 28, 5:15 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne | 3 hr |
| Jul 28, 6:00 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 3 hr |
| Jul 28, 6:30 PM EDT | Areal Flood Advisory | MRX | Morgan | 3 hr |
| Jul 28, 6:51 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 24 min |
| Jul 28, 6:58 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Knox, Loudon, Roane | 3 hr |
| Jul 28, 7:16 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.